MAUDE Adverse Event Report: COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Model Number G25293
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/01/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Initial reporter occupation: clinical manager.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
As reported, the patient had a very large, almost 2cm, stone and was undergoing a ureteroscopy.Two fibers came into contact with the urethral stones during the procedure.The cook laser was set at 0.5 j/20 hz and sterile water was used during the procedure.The physician was inside of the patient lasering the stone when the first fiber (b)(4) was noted to be frayed at the tip after about 4.5 pulses.The fiber was replaced with another same type device.After about 3 more pulses, the second fiber (b)(4) snapped in half about 12 inches from the tip.The user heard the "pop" and removed their foot from the pedal to stop the power.No injuries to staff or patient were noted due to this occurrence.Power was actively being delivered through the laser when the fiber broke.The piece that broke was outside of the patient's body, and the physician was able to manually remove the rest of the fiber.The procedure was completed successfully by using a size 273 fiber.There was no damage noted to either fiber prior to the procedure.No pieces of the fibers were retained inside of the patient.No additional procedures or unexpected complications occurred due to the broken fibers that we have been notified.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Summary of event: as reported, the patient had a very large, almost 2cm, stone and was undergoing a ureteroscopy.Two fibers came into contact with the urethral stones during the procedure.The cook laser was set at 0.5 j/20 hz and sterile water was used during the procedure.The physician was inside of the patient lasering the stone when the the first fiber (mdr#: 1820334-2022-01074) was noted to be frayed at the tip after about 4.5 pulses.The fiber was replaced with another same type device.After about 3 more pulses, the second fiber (subject of this report) snapped in half about 12 inches from the tip.The user heard the "pop" and removed their foot from the pedal to stop the power.No injuries to staff or patient were noted due to this occurrence.Power was actively being delivered through the laser when the fiber broke.The piece that broke was outside of the patient's body, and the physician was able to manually remove the rest of the fiber.The procedure was completed successfully by using a size 273 fiber.There was no damage noted to either fiber prior to the procedure.No pieces of the fibers were retained inside of the patient.No additional procedures or unexpected complications occurred due to the broken fibers that we have been notified.Investigation evaluation: reviews of the complaint history, device history record, instructions for use (ifu), manufacturing instructions, and quality control procedures were conducted during the investigation.A visual inspection of the complaint device was also conducted.The complaint device was returned to cook in open packaging.The laser fiber was returned in 2 segments and the glass tip missing and not returned.The connecting ends of the fiber appear to be pulled or twisted.A review of the device history record found no non-conformances related to the reported failure mode.A review of complaint history records shows no other related complaints associated with the complaint device lot.Because there were no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints that have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in the field.The instructions for use (ifu) provides the following information to the user related to the reported failure mode: warnings do not bend fiber at sharp angles.If visible light (aiming beam) can be seen leaking from the fiber, fiber failure may result when therapeutic energy is applied as the fiber is deflected beyond the optical limits of total internal reflection.Precautions a number of different factors affect the life of any particular fiber, including: continuous lasing with the fiber tip in contact with tissue¿.Never subject fiberoptics to sharp bends in handling, use, or storage.Review of laser fiber manufacturing document indicates all laser fibers are inspected during the manufacturing process to assure no breaks are present along the fiber length and green output from the end of the fiber creates a well-defined circle which also confirmed no damage along the fiber or clear tip.Based on the available evidence, cook has concluded that the most likely cause of the laser fiber breakage can be attributed to procedural factors such as lasing in contact with the stone, and the large size of the stone.The product ifu cautions, "a number of different factors affect the life of any particular fiber, including: continuous lasing with the fiber tip in contact with tissue¿.Never subject fiberoptics to sharp bends in handling, use, or storage." the appropriate personnel have been notified and cook will continue to monitor for similar events.Per the quality engineering risk assessment, no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
COOK® SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key14711756
Report Number1820334-2022-01075
Device Sequence Number17496421
Product Code GEX
UDI-Device Identifier00827002252936
UDI-Public(01)00827002252936(17)241027(10)14312364
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K133788
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/19/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/27/2024
Device Model NumberG25293
Device Catalogue NumberHLF-S200-HSMA
Device Lot Number14312364
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/02/2022
Supplement Date Received by Manufacturer08/24/2022
Initial Report FDA Received Date06/16/2022
Supplement Report FDA Received Date09/19/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/27/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age67 YR
Patient SexFemale
Patient Weight52 KG